Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 232, NWS Dodge City, KS

August 18, 2009Hamilton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 18, 2009, 5:37 PM MDT for Hamilton County, Kansas. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2009, 5:37 PM MDT (23:37 UTC)
Expired
Aug 18, 2009, 5:57 PM MDT
In force
20 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

County Hamilton County, KS

The radar

The Goodland radar (KGLD), 133 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 4:00 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2009-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2009-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
618 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 182337
SVRDDC
KSC075-190015-
/O.NEW.KDDC.SV.W.0232.090818T2337Z-090819T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
537 PM MDT TUE AUG 18 2009

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HAMILTON COUNTY IN SOUTHWEST KANSAS.

* UNTIL 615 PM MDT

* AT 534 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 4 MILES
  WEST OF COOLIDGE...MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  COOLIDGE...
  RURAL RESIDENCES OF NORTHERN HAMILTON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
TUESDAY EVENING FOR SOUTHWESTERN KANSAS.

&&

LAT...LON 3812 10205 3827 10179 3826 10175 3826 10158
      3823 10154 3810 10154 3800 10205
TIME...MOT...LOC 2337Z 248DEG 38KT 3806 10204

$$

FINCH
1 follow-up statement
000 
WWUS53 KDDC 182357
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
557 PM MDT TUE AUG 18 2009

KSC075-190008-
/O.CAN.KDDC.SV.W.0232.000000T0000Z-090819T0015Z/
HAMILTON KS-
557 PM MDT TUE AUG 18 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HAMILTON COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER NORTHERN HAMILTON COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
TUESDAY EVENING FOR SOUTHWESTERN KANSAS.

LAT...LON 3812 10205 3827 10179 3826 10175 3826 10158
      3823 10154 3810 10154 3800 10205
TIME...MOT...LOC 2358Z 248DEG 38KT 3814 10178

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 1:49 PM MDT, 3 hours 48 minutes earlier.

Area forecast discussion, Aug 18, 1:49 PM MDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
249 PM CDT TUE AUG 18 2009

.DISCUSSION...

DAYS 1-2...

ONE FINAL ROUND OF STRONG TO SEVERE THUNDERSTORMS WITH HEAVY RAIN
IS EXPECTED TO IMPACT PORTIONS OF DDC FA TONIGHT...BEFORE A DRYING
TREND SETS IN. QUESTIONS AGAIN CENTER AROUND HOW MUCH RAIN WILL
FALL AND WHICH LOCATIONS WILL SEE THE MOST FROM TONIGHTS ACTIVITY.

SURFACE ANALYSIS LATE THIS AFTERNOON SHOWED THAT LOWER 60S
DEWPOINTS EXTENDED WEST TO FAR SOUTHEAST COLORADO. MUCH OF
SOUTHWEST KANSAS REMAINED RATHER STABLE IN THE BOUNDARY LAYER
GIVEN REMNANT CONVECTIVE CLOUD DEBRIS AROUND MOST OF THE
DAY...HOWEVER INSOLATION WAS ON THE INCREASE WITH TEMPS RISING
INTO THE MID TO UPPER 70S. SURFACE-BASED CAPE WILL CONTINUE TO
INCREASE INTO THE LATE AFTERNOON/EARLY EVENING HOURS. WATER VAPOR
LOOP SHOWED SHORT-WAVE TROUGH CENTERED OVER WESTERN COLORADO WITH
GREATEST LIFT JUST TO ITS EAST ALONG I-25 CORRIDOR. THIS IS WHERE
INITIAL THUNDERSTORM ACTIVITY HAD SPAWNED. GIVEN MOIST LOW LEVEL
INFLOW AND OVERALL LOWER TROPOSPHERIC
FRONTOGENESIS/RESPONSE...THIS ACTIVITY WILL EVOLVE INTO A WELL-
ORGANIZED CLUSTER OF STORMS AS IT MOVES EAST TOWARD FAR SOUTHWEST
KANSAS. THE ELKHART AND JOHNSON AREAS WILL START TO SEE IMPACTS BY
AS EARLY AS 6PM CDT. GIVEN THE BUILD-UP OF SURFACE-BASED
CAPE...SHOULD SEE SEVERE WX THREAT INTO FAR SOUTHWEST KANSAS WITH
DAMAGING STRAIGHT LINE WINDS AND SOME LARGE HAIL BEING THE MAIN
THREATS. LOW LEVEL WIND SHEAR, LOW LCL HEIGHTS, ETC. WOULD SUPPORT
A TORNADO RISK, BUT BY THE TIME STORMS MAKE IT INTO FAR SOUTHWEST
KANSAS...THERE SHOULD BE ENOUGH UPSCALE GROWTH AND COLD POOL
ESTABLISHED WHICH WOULD LOWER THE TORNADO RISK.

STRONG/SEVERE MCS WILL ROLL DUE EAST BETWEEN THE ARKANSAS RIVER
AND THE OKLAHOMA PANHANDLE. HIGHEST POPS 70-80 WILL BE CONFINED IN
THE AREAS OF THE ARK RIVER VALLEY SOUTH TO THE OKLAHOMA BORDER.
WILL HOLD ON TO THE FLOOD WATCH FOR SOUTHEASTERN COUNTIES, BUT AM
A BIT LESS CONFIDENT IN AN AREAL FLOOD THREAT. PORTIONS OF EASTERN
PAWNEE, STAFFORD, NORTHERN PRATT COUNTIES RECEIVED 2 TO 2.75
INCHES OF RAIN DURING THE PAST 24 HOURS, SO THESE AREAS WILL NEED
TO BE WATCHED CLOSEST, ESPECIALLY IF CORE OF THE MCS TRACKS A BIT
FARTHER NORTH. BEST FORECAST, THOUGH, IS THAT HEAVIEST RAIN MAY
ENCOMPASS KIOWA, COMANCHE, BARBER COUNTIES (CLOSER TO OKLAHOMA
BORDER).

THIS IS GOING TO BE THE LAST SIG PCPN EVENT FOR DDC FA WITH THIS
LONGWAVE TROUGH...THE NEXT JET STREAK TO ROTATE THROUGH THE
LONGWAVE TROUGH WILL DO SO NORTHEAST OF THE FORECAST AREA. SOME H7
FRONTOGENETIC FORCING WILL IMPACT NORTHERN SECTIONS OF THE
FORECAST AREA LATE TOMORROW NIGHT INTO EARLY THURSDAY
MORNING...AND WILL HAVE SOME 20 POPS UP NORTH FOR SOME SHOWERS AND
ISOLATED THUNDER. SUBSTANTIAL COLD FRONT WILL MOVE THROUGH DURING
THE OVERNIGHT HOURS LATE WEDNESDAY NIGHT...PROVING TO BE A MUCH
COOLER DAY THURSDAY AFTER WARMING UP SLIGHTLY TOMORROW. -UMSCHEID

DAYS 3-7...

AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BE BUILDING ACROSS THE
GREAT BASIN REGION AND INTO THE WESTERN EDGE OF THE ROCKIES TO BEGIN
THE PERIOD FRIDAY. MEDIUM RANGE MODELS ARE IN GENERAL AGREEMENT
INDICATING THIS UPPER LEVEL RIDGE MOVING EAST ACROSS THE ROCKIES
SATURDAY AND INTO THE CENTRAL PLAINS BY EARLY NEXT WEEK. AS A
RESULT, FAIRLY DRY AND TRANQUIL CONDITIONS CAN BE EXPECTED THROUGH
THE END OF THE PERIOD. AS THE UPPER LEVEL RIDGE BUILDS INTO THE
REGION, A GENERAL WARMING TREND CAN BE EXPECTED WITH TEMPERATURES
CLIMBING BACK TO NEAR NORMAL GOING INTO NEXT WEEK. FOR FRIDAY,
SURFACE HIGH PRESSURE WILL SINK SOUTH ACROSS EASTERN NEBRASKA AND
INTO EASTERN KANSAS. THIS WILL INFLUENCE A NORTHEASTERLY FLOW ACROSS
SOUTHWEST KANSAS WHICH WILL HELP TO KEEP TEMPERATURES JUST BELOW
NORMAL TO BEGIN THE PERIOD. THE GFS AND ECMWF SHOW TEMPERATURES AT
H85 RANGING FROM THE MID TEENS(C) ACROSS EASTERN PORTIONS OF THE CWA
TO NEAR 23C ALONG THE COLORADO BORDER. COMBINED WITH ANY CLOUDINESS
PRESENT ON THE DECREASE, HIGHS MAINLY IN THE 80S(F) CAN BE EXPECTED
FRIDAY WITH 90S(F) RETURNING DURING THE WEEKEND AND INTO EARLY NEXT
WEEK AS LOW LEVEL SOUTHERLIES RETURN. PLAN TO RAISE HIGHS AT LEAST
TWO TO THREE DEGREES CWA-WIDE WITH ONLY MINOR ADJUSTMENTS
ELSEWHERE.

&&

.AVIATION...

A NEAR STATIONARY FRONTAL BOUNDARY EXTENDING FROM THE TEXAS
PANHANDLE NORTHEAST INTO EASTERN KANSAS, WILL MOVE VERY LITTLE
TONIGHT BEFORE BEGINNING TO SLOWLY LIFT NORTH ACROSS SOUTHWEST
KANSAS WEDNESDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
REDEVELOP LATE TONIGHT AND MOVE EAST ACROSS SOUTHWEST AND SOUTH
CENTRAL KANSAS THROUGH THE MORNING HOURS WEDNESDAY. PERIODS OF
MVFR/IFR CONDITIONS CAN BE EXPECTED IN THE VICINITY OF ALL TAF
SITES OVERNIGHT IN ASSOCIATION WITH ANY POSSIBLE CONVECTION. VFR
CONDITIONS WILL RETURN BY EARLY WEDNESDAY AFTERNOON. LIGHT SOUTHERLY
WINDS WILL PREVAIL DURING MUCH OF THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  86  61  81 /  80  20  10  10
GCK  61  87  57  81 /  70  10  10  10
EHA  61  86  57  83 /  90  10  10  10
LBL  61  87  60  82 /  80  10  10  10
HYS  59  88  58  80 /  30  20  20  20
P28  67  91  67  82 /  90  30  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH WEDNESDAY MORNING FOR KSZ065-066-079>081-089-
090.

&&

FN25/32/32
Hazardous weather outlook, Aug 18, 2:18 PM MDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
318 PM CDT TUE AUG 18 2009

KSZ030-031-043>046-061>066-074>081-084>090-191200-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
318 PM CDT TUE AUG 18 2009 /218 PM MDT TUE AUG 18 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL BEGIN TO MOVE INTO FAR
SOUTHWEST KANSAS EARLY THIS EVENING FROM EASTERN COLORADO. THE
GREATEST THREAT FOR SEVERE WEATHER WILL BE DURING THE EARLY TO MID
EVENING HOURS WEST OF A HUGOTON TO ULYSSES LINE TO THE COLORADO
BORDER. AS STORMS ORGANIZE INTO A LARGER CLUSTER, THE SEVERE
WEATHER THREAT WILL LIKELY DIMINISH SOME...HOWEVER ISOLATED
DAMAGING WIND GUSTS TO 60 MPH WILL BE POSSIBLE AS STORMS MOVE EAST
DEEPER INTO SOUTHWEST KANSAS. VERY HEAVY RAIN WILL ALSO EXIST WITH
THESE STORMS, AND A FLOOD WATCH REMAINS IN EFFECT FOR PORTIONS OF
SOUTH CENTRAL KANSAS AS STORMS IMPACT THESE AREAS LATE TONIGHT,
MAINLY AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED EAST OF A MEADE TO GARDEN CITY LINE
THIS EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 6:52 PM MDTAreal Flood WarningDDCStafford8 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.